Tardive dystonia is a movement disorder caused primarily by reactions to particular prescription drugs. The condition is characterized by involuntary muscle contractions, awkward postures and contorted body movements that can be both painful and embarrassing.
Dystonia, in general, refers to any movement disorder that causes the muscles to contract and spasm involuntarily. These contractions are usually the result of an improperly functioning neurological mechanism intended to help muscles relax. Tardive means “delayed,” and refers to the fact that the disorder has a delayed onset. Tardive dystonia may develop over time while the offending medication is in use or after treatment with the drug has ended.
How is tardive dystonia different from other movement disorders?
The spasms associated with tardive dystonia generally onset in one localized area of the body, such as the face or neck. As the condition progresses, these spasms can become more widespread. Tardive dystonia is similar to and may be mistaken for other movement disorders, such as tardive dyskinesia. While these two conditions can coexist and overlap, tardive dystonia movements are usually slow and twisting as compared to dyskinesia’s rapid, jerky movements. Both can cause a great deal of embarrassment and social withdrawal.
What causes tardive dystonia?
Drug-induced tardive dystonia is most often caused by certain anti-psychotics, particularly older drugs. The condition may also be prompted by the use of other medications, including those used to treat conditions such as Parkinson’s disease.
What are the treatment options for tardive dystonia?
There is currently no cure for tardive dystonia, though there has been some success in treating the condition symptomatically with a variety of prescription drugs and natural remedies. Halting the offending drug or switching to an atypical anti-psychotic has also proven helpful in stopping or reducing symptoms.
Anyone who believes they have symptoms of tardive dystonia should contact their doctor immediately. However, patients should remain on all prescribed medications until they have consulted with a medical professional. Many victims of tardive dystonia choose to see movement disorder specialists after consulting with their physician for additional treatment options.
National Empowerment Center, Inc., http://www.power2u.org/articles/selfhelp/tardive.html
National Institute of Neurological Disorders and Stroke, http://www.ninds.nih.gov/disorders/dystonias/dystonias.htm